Co-occurring Addiction of Synthetic Benzodiazepine Clonazolam and Propylhexedrine presenting as Acute Brief Psychosis - Abstract
We report the case of a 25-year-old man who developed acute neuropsychiatric sequelae after consuming a designer benzodiazepine (Clonazalam) with concurrent ingestion of over-the-counter (OTC) nasal decongestant Benzedrex (Propylhexedrine). The psychiatric and medical symptoms of extreme aggression, paranoia, visual hallucinations, and anterograde amnesia subsided within 24 hours of admission. The report highlights the fact that synthetic and OTC drugs abuse, including amphetamine-type stimulants and new psychoactive substances are drastically increasing. Moreover, with the growing number of new products, which are freely available on the internet, it is likely that drug users will innovate with unique formulations and experiment with combination of old and new drugs of abuse. Hence, the medical personnel should be educated and mindful of uncommon cases of co-occurring multiple drug use and be alert for unexpected responses to therapeutic interventions and to a rapid change in patient presentation.